Care During Chemotherapy and Beyond
Allergic Reactions and Chemotherapy
Includes: hypersensitivity, anaphylaxis, drug reaction
What is an allergic reaction and is chemotherapy related?
An allergic reaction also referred to as a hypersensitivity reaction
is an overactive or misdirected immune response that results in local tissue injury
or changes throughout the body in response to a foreign substance. These
reactions can be caused by many factors, including chemo treatments.
Our body's immune response to a foreign substance is potentially a "two-edged
sword" it can either protect or harm the host. It protects us from foreign
substances such as viruses or bacteria, but it can also bring about an exaggerated
(hypersensitive) response when previously sensitized individuals are exposed to
the same foreign substance.
Allergic (hypersensitivity) reactions are classified into four types:
Type I Reaction- The most common associated with
allergic reactions to drugs, such as chemotherapy medicine.
These reactions are immediate may occur in seconds or minutes, especially if the
body has been exposed to the foreign substance before and has been "sensitized."
- Examples of this type of reaction are hay fever, allergic asthma, hives (urticaria),
food allergies, allergy to IV contrast dye.
Anaphylaxis is a severe allergic reaction, which can cause shock,
low blood pressure, and occasionally death. Food allergies, including allergy
to peanuts and tree nuts, are said to account for the majority of fatal or near
fatal anaphylactic reactions in the U.S.A. Care is taken especially when chemotherapy
medications are known to be common allergic reaction producers, to pre-medicate
to prevent or lessen reaction. If a drug has caused a severe
allergic reaction in the past it will unlikely be used in the future. It is
important to report any allergies or allergic reactions to drugs taken in the past
to your health care professional.
Hypersensitivity allergic reactions have been reported
with most chemotherapy drugs, although they are generally infrequent. They
occur more commonly with L-asparaginase, paclitaxel, docetaxel, teniposide, procarbazine,
Common symptoms of this type of reaction are:
- Hives (urticaria): raised, itchy, red blotches or wheals which
may be pale in the center and red around the outside. This is also a common
chemo drug reaction usually occurring within 36 hours
of drug exposure. The lesions rarely last for more than 24 hours. However
on giving the drug again the lesions may develop within minutes.
- Swelling or angioedema may also occur with hives as part of an
allergic reaction. It is a vascular reaction resulting in an increased ability
for fluid in the cells to "leak" into the layers of the skin causing swelling.
This happens much less often than hives alone. The tongue, lips, or eyelids
are generally affected. Swelling of the airways can result in difficulty breathing,
closing off of the airway and death. If swelling is happening and any sign
of breathing difficulty seek help immediately.
- Itching (pruritis)
- Flushing a temporary redness of the face and neck caused by dilation
of the blood capillaries.
- Macularpapular rash is the most common type of drug-induced
allergic skin reactions. It is described as a combination
of reddened macular (small, distinct, flat areas) and papular (small raised lesion)
- These usually start on the trunk, the arms and legs are often involved but the face
may be spared. The rash is usually bright red in color and the skin may feel
hot, burning or itchy. This rash can occur with almost any drug at any time
up to two to three weeks after the drug has been given, but are most common within
the first 10 days.
- A severe form of this type of allergic reaction would
be a wide spread, red rash that blends together. Often associated with peeling
of the skin, and desquamation (areas of wet or dry open sores). There may
be other symptoms such as fever, lymph node enlargement, and loss of appetite.
Type II Reaction- With this type of reaction antibodies
produced during the immune response recognize and bind to antigens (structural components
of cell surfaces). This antibody/antigen complex then activates "classical"
pathways in the immune system to cause inflammation at the site. The result
is creation of a defect on the cell's surface leading to breaking open of the cell
and cell death.
- Examples of these types of allergic reactions are transfusion
reactions, autoimmune hemolytic anemia.
Type III Reaction- With this type of reaction,
immune complexes form in the circulation and deposit in various tissues where they
may trigger the "classical" pathway in the immune system. This is more widespread
than the type II trigger. This process may occur in hours to days from the
triggering substance. The type III reaction is more of a systemic disease.
- Examples of this allergic reaction are; serum sickness,
systemic lupus erythematous, immune-complex glomerulonephitis (a disorder of the
Type IV Reaction- This type of reaction is a delayed
reaction (2-3 days), and involves activation of the T-cells of the immune system. The
foreign substance is presented to the T-cells of the immune system, which recognizes
them and sets off a series of reactions that eventually work to destroy the targeted
- Examples of this type of reaction are contact dermatitis (poison ivy), rejection
of a transplanted organ.
Things you can do to minimize the effects of chemotherapy-induced allergic
- Notify your healthcare professional of any allergies you may have, including food
and drugs. Also let your healthcare professional know if you have had an allergic
reaction to any drugs drugs - specifically chemo treatments -
in the past. If you are unsure if it was an allergic reaction or a
side effect of the drug it is better to bring it up for discussion.
- Be aware of what caused the reaction. Notify health care professionals that this
substance causes reactions. Medication may have to be given before the drug is given
again, or a different drug may have to be substituted.
- Take prescribed pre-medications prior to chemotherapy as directed. If you
forget let your healthcare professional know.
- If you develop a rash that is not causing you discomfort make sure your health care
professional is aware of the rash so it can be evaluated. Not all rashes
Drugs your doctor may prescribe or recommend to minimize the effects of
chemotherapy-induced allergic reactions:
It is usually necessary to stop treatment with the offending drug if the reaction
appears to be allergic. It may be reintroduced with pre-medications or medication
to help relieve symptoms. If a severe reaction occurs the drug may be discontinued
Depending on the severity of the allergic reaction will determine treatment, a mild
reaction may require symptomatic relief of itching or pain. An anaphylactic
reaction will require immediate use of medications to treat side effects.
General drug classes used in treatment of chemotherapy-based
allergic reactions include:
- Antihistamines: These drugs block histamine receptors. There
are 2 types of histamine receptors that have differing actions, H1 receptors are
part of the body's response that controls airway constriction, capillary dilation
and constriction of veins. By blocking these receptors it interferes with
the production of symptoms such as redness, urticaria, or shortness of breath.
- Examples of antihistamines are: diphenhydramine (Benadryl®),
hydroxyzine, and cyproheptadine.
- Corticosteroids: Steroids work by decreasing inflammation
and swelling, which may be present with certain lung disorders. People may benefit
from steroids, either inhaled, by pill form, or in the vein (IV).
- Beclomethasone (Beclovent®), an inhaled steroid,
is useful in the treatment of chronic asthma and bronchitis. Inhaled steroids
act directly on the lung tissue, so there are fewer long-term side effects, compared
with a pill or IV form.
- People who have an outbreak of severe shortness of breath and airway inflammation
may be ordered a steroid pill, such as prednisolone, for a short period of time.
This is usually given with inhaled steroids.
- Patients with severe asthma or bronchitis may require IV administration of another
steroid, methylprednisolone (Solumedrol®).
- Bronchodilators - These drugs work by opening (or dilating)
the lung passages, and offering relief of symptoms, including shortness of breath.
These drugs, typically given by inhalation (aerosol), but are also available in
- Beta-adrenergic receptor agonists (Beta-agonists) - Beta-agonists can be considered
bronchodilators, as these drugs relax airway smooth muscle, and block the release
of substances that cause bronchoconstriction, or narrowing of your lungs, if you
are having a lung "spasm." Drugs such as albuterol (Proventil®),
or terbutaline (Brethine®), are commonly used. Epinephrine,
is used in an emergency situation.
If you feel you are having allergic reactions brought on by chemotherapy
treatments, the following guidelines suggest when
to notify your doctor or health care provider:
Seek emergency help immediately and notify your health care provider,
it you experience the following symptoms:
- Shortness of breath, wheezing, difficulty breathing, closing up of the throat, swelling
of facial features, hives (possible allergic reaction).
Contact your health care provider within 24 hours of noticing any of
the following allergic reactions so the following
can be evaluated:
Note: We strongly encourage you to talk with your health care professional
about your specific medical condition and treatments. The information contained
in this website is meant to be helpful and educational, but is not a substitute
for medical advice.
Chemocare.com is designed to provide the latest information about chemotherapy to patients and their families, caregivers and friends. For information about the 4th Angel Mentoring Program visit www.4thangel.org